Illinois, 2009

Hail and Damaging Wind in Illinois, April 2, 2009

April 2, 2009 · NWS PAH · 8 events in 5 counties and zones

Numerous thunderstorms developed during the afternoon from western Kentucky into southern Illinois in advance of a lead 500 mb shortwave trough ejecting northeast from the Lower Mississippi Valley. A surface front was located near the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed during the afternoon from western Kentucky into southern Illinois in advance of a lead 500 mb shortwave trough ejecting northeast from the Lower Mississippi Valley. A surface front was located near the Ohio River. Deep layer wind shear was favorable for supercells. Large hail and a few damaging wind gusts were the main severe weather threats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 11:30 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 2, 11:30 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT THU APR 2 2009

UPDATED AVIATION SECTION OF 18Z TAF ISSUANCE

.DISCUSSION... /ISSUED AT 242 AM CDT THU APR 2 2009/

ACTIVE SPRING WEATHER PATTERN CONTINUES THE REST OF THIS WEEK AND
INTO THE WEEKEND...WITH TWO MAJOR SYSTEMS TO DEAL WITH...THE FIRST
ONE TODAY...AND THE NEXT LATE THIS WEEKEND AND EARLY NEXT
WEEK.

CURRENT SURFACE ANALYSIS SHOWS A SFC LOW IN WESTERN OKLAHOMA. THIS
LOW WILL MOVE INTO WESTERN ARKANSAS BY 18Z TODAY. WE SHOULD SEE
SHOWERS AND STORMS MOVING INTO SOUTHEAST MISSOURI DURING THE
MORNING HOURS...WITH SCATTERED SHOWERS POSSIBLE EAST OF THE
MISSISSIPPI. SO...BEST POPS WILL CONTINUE TO BE IN OUR WEST WITH
DECREASING POPS EASTWARD THROUGH THE MORNING HOURS. HOWEVER...BOTH
MODELS DO SHOW DECENT SFC BASED INSTABILITY EVEN DURING THE
MORNING HOURS ACROSS OUR EASTERN SECTIONS. THIS INSTABILITY
COMBINED WITH DEEP LOW LEVEL MOISTURE...COULD SPARK SOME SCATTERED
ACTIVITY.

DURING THE AFTERNOON HOURS...THE SFC LOW WILL TRACK RIGHT UP THE
OHIO RIVER VALLEY...ALONG WITH A POTENT NEGATIVELY TILTED MID
LEVEL LOW. WIDESPREAD SHOWERS AND STORMS WILL DEVELOP DURING THIS
TIME. 00Z MODELS STILL NOT IN AGREEMENT ON THE PLACEMENT OF
THE HEAVY RAINFALL CORRIDOR. WIND PROFILES LOOK FAIRLY
IMPRESSIVE...AND LATEST GFS/NAM RUNS INDICATE LIFTED INDICES OF 0
TO -3...WITH THE GFS CONFINING THAT INSTABILITY TO AREAS ALONG AND
SOUTH OF THE OHIO RIVER. THE BEST CAPE AT 18Z TODAY SEEMS TO BE
CONFINED TO WEST KENTUCKY...ACCORDING TO THE GFS...WHILE THE NAM
SHOWS DECENT CAPE VALUES ANYWHERE EAST OF THE MISSISSIPPI. IN
FACT...SPC HAS OUTLOOKED MOST ALL OF THE FORECAST AREA IN A SLIGHT
RISK OF SEVERE STORMS. WILL NEED TO MONITOR THIS CLOSELY...SINCE
MUCH OF AREA WILL BE NEAR THE TRIPLE POINT AREA WHERE THE COLD
FRONT/WARM FRONT AND SFC LOW ALL COINCIDE. BIG PLAYER HERE WILL
LIKELY BE WITH THE INSTABILITY AND HOW MUCH CAN DEVELOP AND WHERE.
BUT IT DOESNT HELP THAT MODELS ARE NOT IN AGREEMENT IN THE EXACT
TRACK OF THE SFC LOW TODAY. BUT IT DOES APPEAR THAT WEST KENTUCKY
IS UNDER THE GUN YET AGAIN.

IN ADDITION...WILL LIKELY SEE SOME HEAVY RAINFALL WITHIN THE LARGE
SCALE LIFT ZONE ALONG AND NORTH OF THE SFC LOW TRACK. GOOD NEWS HERE
IS THAT THE ONE TO TWO INCH GENERAL RAINFALL SHOULD OCCUR OVER A
LONG ENOUGH DURATION THAT FLASH FLOODING IS NOT EXPECTED TO BE A
MAJOR ISSUE. AS THE LOW PULLS AWAY FROM THE REGION THIS
EVENING...BREEZY CONDITIONS WILL RESULT WITH NORTHWEST WINDS ON
THE BACKSIDE OF THE LOW. NOT SURE IF IT WILL MEET WIND ADVISORY
CRITERIA...BUT IT WILL BE CLOSE. THE GOOD NEWS IS THAT THERE IS NO
BIG COLD CANADIAN HIGH ON THE HEELS OF THIS SYSTEM...SO WE SHOULD
WARM UP NICELY LATER FRI AND INTO THE WEEKEND.

ANOTHER SYSTEM GETS ITS ACT TOGETHER IN THE CENTRAL PLAINS ON
SATURDAY AND WILL LIKELY AFFECT MUCH OF THE REGION ON SUNDAY. THE
GFS SEEMS TO BE THE FASTEST AND THE ECMWF THE SLOWEST WITH THE
PASSAGE OF THE FRONT. BUT FRONTAL PASSAGE SHOULD BE SOMETIME ON
SUNDAY...BRINGING A GOOD CHANCE OF SHOWERS AND STORMS. THE
ASSOCIATED MID LEVEL LOW WILL SWING IN BEHIND THE FRONT AND ACT
TO KEEP CLOUDS AND A CHANCE FOR SHOWERS IN THE FORECAST. AS
PREVIOUS SHIFT MENTIONED...A SECONDARY MID LEVEL LOW WILL SWING IN
BEHIND THE PREVIOUS SYSTEM AND BRING A SHOT OF BLUSTERY CANADIAN
AIR WITH IT...AND ALSO SERVE TO KEEP SKIES CLOUDY MONDAY...WITH
SHOWERS AND SPRINKLES FROM TIME TO TIME...MAYBE EVEN A FEW
SNOWFLAKES. WOULD NOT BE TOO SURPRISED TO SEE TEMPS STAY IN THE
40S ALL DAY MONDAY...AS FIERCE COLD AIR ADVECTION RESULTS IN 850
MB TEMPS PLUMMETING TO -9 TO -10 DEG C DURING THE DAY.

&&

.AVIATION...
LARGE SHIELD OF RAIN AND THUNDERSTORMS WILL OVERSPREAD ALL TAF SITES
THIS AFTERNOON. PERISTENT AND LOCALLY HEAVY RAIN WILL EVENTUALLY
SATURATE THE LOWER LEVELS...MEANING IFR CEILINGS SHOULD BECOME
PREVALENT EARLY THIS EVENING. AS A RATHER STRONG SURFACE LOW PASSES
JUST SOUTHEAST OF THE TAF SITES THIS EVENING...WINDS WILL BACK FROM
SOUTHEAST TO NORTH. A BRIEF PERIOD OF STRONG GUSTS FROM 30 TO 40
KNOTS IS POSSIBLE AROUND 06Z...OTHERWISE GENERALLY 15 TO 25 KNOTS
THROUGH THE NIGHT. GRADUAL CLEARING WILL BEGIN FRIDAY MORNING AS
NORTHWEST WINDS BRING DRIER AIR.

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...CW
AVIATION...MY
Hazardous weather outlook, Apr 2, 3:37 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT THU APR 2 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
437 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION FOR TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND MAYBE AN
ISOLATED TORNADO ARE POSSIBLE. HEAVY RAIN WILL ALSO BE A HAZARD.
ONE TO TWO INCHES OF RAIN ARE POSSIBLE ACROSS PORTIONS OF THE
AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PORTIONS OF
THE REGION LATE THIS MORNING...IN ASSOCIATION WITH A DEEP LOW
PRESSURE SYSTEM MOVING TOWARD THE AREA. DURING THE AFTERNOON AND
EVENING HOURS...AS THE LOW TRACKS INTO OUR AREA...WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL OCCUR. SOME OF THESE STORMS HAVE
THE POSSIBILITY OF BECOMING STRONG TO SEVERE. THE BEST CHANCES FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE OHIO
RIVER...AND ESPECIALLY NEAR THE KENTUCKY...TENNESSEE BORDERS.
STORM MOTION WILL BE NORTH TO NORTHEAST AT 40 TO 50 MPH.

BY THIS EVENING AND INTO TONIGHT...THE LOW WILL BEGIN MOVING EAST
OUT OF THE AREA. ON THE BACKSIDE OF THIS LOW...NORTHWEST WINDS WILL
BEGIN TO INCREASE TO 20 TO 25 MPH...WITH GUSTS UP TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY NIGHT AND
INTO SUNDAY...AS A NEW SURFACE LOW PRESSURE SYSTEM AFFECTS OUR
REGION. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...ESPECIALLY
IN WEST KENTUCKY.

The radar

The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Williamson

When
April 2, 1:59 PM CST
Where
Williamson County, 5 mi S of Pittsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.698, -88.850

Thunderstorm Wind, Williamson

When
April 2, 2:00 PM CST
Where
Williamson County, 1 mi N of Crab Orchard
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.745, -88.800

A vacant trailer measuring about 10-by-30 feet was pushed over. The trailer was not tied down. A cedar tree was blown across the road.

Hail, Saline

When
April 2, 2:05 PM CST to 2:15 PM CST
Where
Saline County, Stonefort to Carriers Mills
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.620, -88.720

Hail, Franklin

When
April 2, 2:12 PM CST
Where
Franklin County, 1 mi SW of Thompsonville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.910, -88.783

The ground was covered by hail.

Hail, Saline

When
April 2, 2:25 PM CST
Where
Saline County, 5 mi W of Harrisburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.730, -88.641

Heavy Rain, Williamson

When
April 2, 2:25 PM CST to 4:00 PM CST
Where
Williamson County, Corinth
Reported by
Trained Spotter
Coordinates
37.820, -88.780

Water was over a road.

Heavy Rain, White

When
April 2, 2:45 PM CST to 3:45 PM CST
Where
White County, Carmi
Reported by
COOP Observer
Coordinates
38.080, -88.170

A co-operative observer measured 1.22 inches of rain in one hour. Yards were flooded.

Heavy Rain, Johnson

When
April 2, 2:45 PM CST to 3:45 PM CST
Where
Johnson County, New Burnside
Reported by
Law Enforcement
Coordinates
37.580, -88.770

Water covered a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159847, 159846, 159805, 159845, 159849, 160214, 160219, 160221.